NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, December 10, 2016
Fosamax and Jaw Deterioration
Recent television reports indicate that a lawsuit has been filed about Fosamax and jaw deterioration. How significant is this issue? Do I need to talk to my doctor about this since I am taking Fosamax?
Osteonecrosis appears to be a rare, but serious side effect of of the drugs like Fosamax (bisphosphonates). The vast majority of the cases, however, occurred in patients who had cancer and who were taking the bisphosphonates intravenously.
As a precaution it might be prudent to discontinue bisphosphonates prior to major dental procedures and restart them after the jaw is completely healed.
Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati